Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Pain after statins

Clark HudsonCClark Hudson Posts: 2
edited 03/07/2015 - 8:00 PM in Chronic Pain
Since experiencing chronic leg pain after taking simvastatin for two years I am still seeking a resolution short of taking pain medications - either pills or shots. My problems started at night when pressure on hips or knees while sleeping caused pain and numbness in those areas. Usually those symptoms would go away once I got up and started walking. More recently those symptoms continued through the day causing difficulty while walking. It fells like a vise is squeezing both hips sending pain down both legs.

I've tried to find a physical cause by taking an MRI of the lower lumbar spine or some corresponding chemical evidence of muscle damage (like high levels of CK or CPK). So far no luck. I'm currently scheduled to see a neurological surgeon but I am not hopeful. Any suggestions?


  • LizLiz Posts: 7,832
    Welcome to Spine-Health

    Use that above hyperlink to help you get started with Spine-Health and navigate through the system.

    If there are any questions, you can always post them here, send Liz or myself a private message or contact Ron rdilauro@veritashealth.com

    Liz, Spine-health Moderator

    Spinal stenosis since 1995
    Lumber decompression surgery S1 L5-L3[1996]
    Cervical stenosis, so far avoided surgery
  • Welcome Clark Hudson
    Sorry to hear you are having those issues. I posted this subject but
    got no responses. I was prescribed statins awhile back, I am going to
    have vein surgery and during all the testing they found my cholesterol
    to be slightly elevated which it has never been before and I was warned
    about the possible muscle issues by my GP not my heart doctor. My GP
    told me a common side effect is muscle weakness and it can hit you at
    any time. He suggested I take CoQ-10 to help with the issue.
    Last week I had an apt. with my heart doctor and asked him why he
    had not mentioned the muscle issue since he knows I have issues now.
    He said "oh I forgot" and he said it is a good idea to take the CoQ-10.
    You should talk to your Doctor first though about taking it.
    What is your history and who prescribed the statin if you don't mind
    me asking?
    I hope you get some answers and I was told most of the time they
    can give you a different statin and that if you stop the med often the
    muscle/etc. will go away but that is just what I have been told by Doctor's.
    Also it could be another problem causing the problems so you will want them
    evaluated for sure.
    But if we need to take the statin what choice do we have right?
    Wish you all the luck in the world.
  • jlrfryejjlrfrye ohioPosts: 1,110
    When I was prescribed statins I felt like someone took a baseball bat to my whole spine, I could not walk, sit and barely even lay down without crying. One of the side effects of statins is that it can attack muscles. My Dr took me off them immediately and told me never again any type of statin again and trust me I will not, it was a horrible experience.
  • Susan are you alright from that now did it take you
    a long time to recover from it. I cannot even imagine
    because he said it can happen over night and can leave
    permanent damage. When he said it was common that
    really made me spooked.
    That scares the hell out of me with my current issues.
    Why were you taking them if you don't mind me asking
    and what did the Doctor replace it with?
    That is scary I read that some don't recover from the muscle etc and
    I also read in a legit web-site that they now have almost
    proven that statins use does not change the outcome of
    whether you die or live due to heart attacks or heart disease.
    That is not to say they are sure but working towards that statement,
    and I don't know that I would use that information to stop or not take them
    but something to think about. I just wish they would tell you about the risks.
  • jlrfryejjlrfrye ohioPosts: 1,110
    that the statins caused, just my normal everyday pain now. At the time I was on the Adkins diet and had been for years, I had to give it up and change the way I was eating to get my cholesterol numbers down. Which did the trick for me. I am now just slightly over range over where I should be and my Dr is happy with that. For some it is a wonderful drug for me a nightmare
  • In response to Susan 's question, I did try another without any improvement. After I stopping for two weeks without improvement my doctor said "see the statins didn't cause your problems". The real problem is that I was on simvastatin for two years but was also taking Aleve which masked the effect. As soon as I stopped Aleve the muscle pain then started. The original doctor then claimed the Aleve caused kidney damage (stage 3) not he statin. He said Aleve should not be taken for more than 10 days. Again another side effect that is not widely advertised.
Sign In or Register to comment.